What pharmacists need to know about vaping and vaping-related lung illness

Thousands of lung injuries and several deaths have prompted U.S. officials to urge Americans to stop using e-cigarettes, especially those that contain tetrahydrocannabinol (THC).

While much is still unknown about vaping-related lung illnesses, here’s some information that will be useful to pharmacists who practice on the front lines or simply want to stay informed.

What common questions might pharmacists receive about vaping and vaping-related illness?

According to Karen Hudmon, BSPharm, DrPH, pharmacists should be prepared to inform individuals about the signs and symptoms of acute vaping-related lung disease, which include cough, shortness of breath or chest pain, nausea, vomiting or diarrhea, and fatigue, fever, or abdominal pain.

“Any patient who presents to the pharmacy with respiratory illness should be queried further,” said Hudmon, who is a professor of pharmacy practice at Purdue University College of Pharmacy. “Specifically, they should be asked about vaping and e-cigarette use or exposure within the last 90 days. In addition, patients who report vaping or e-cigarette use within the last 90 days should be asked if they are experiencing respiratory symptoms.”

How common is it for people to use e-cigarettes to vape cannabis-based products?

E-cigarette devices can be used for inhalation of a variety of substances, including THC—the psychoactive component of cannabis. It is estimated that nearly one in five teens who reports having used e-cigarettes has also used an e-cigarette device to vape cannabis. The teens simply substitute the nicotine solution for THC or use both drugs simultaneously.

Most patients who have recently become ill from vaping reported using THC.

“Oftentimes, the cannabis products are also not regulated and could contain other harmful substances that, when inhaled, can cause damage,” said Michelle Chaplin, PharmD, BCACP, CDE, associate professor of pharmacy at Wingate University School of Pharmacy in North Carolina. “It is especially dangerous to combine unregulated products. Products that may be safe for ingestion or other use, such as vitamin E acetate, are potentially harmful when inhaled, so at this time it is safest to not inhale these products.”

What other role can pharmacists play during the vaping crisis? 

When asking patients whether they smoke or use any form of e-cigarettes or vaping devices, Hudmon said that pharmacists have an opportunity to establish themselves as a resource for patients who are interested in quitting. The same evidence-based treatments used for tobacco smoking cessation, such as counseling from a health care provider and/or FDA-approved smoking cessation medications, can be used for patients trying to quit e-cigarettes.

Chaplin said pharmacists are uniquely positioned within the community to assist patients with quitting, and many adults are using e-cigarettes as a tool to quit smoking or avoid cigarettes. She said pharmacists can help patients titrate off products to reduce withdrawal symptoms, making them more comfortable while they are quitting, and also help with behavioral changes to enhance their chances of quitting.

“Based on some high nicotine content in e-cigarettes, it will be difficult for patients to stop using without assistance—similar to quitting cold turkey from cigarettes. To successfully avoid the products, patients will need help to quit and may need recommendations [on the use of medications for quitting].” Chaplin said.

For the full article, please visit for the November 2019 issue of Pharmacy Today.